New Mexico, 2003

High Wind in New Mexico, May 4, 2003

May 4, 2003 · NWS ABQ · 5 events in 5 counties and zones

Winds reached sustained speeds of 40-45 mph with gusts of 50-55 mph across east central and northeast New Mexico.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Winds reached sustained speeds of 40-45 mph with gusts of 50-55 mph across east central and northeast New Mexico.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 4, 9:13 AM MST, 1 hour 47 minutes earlier.

Area forecast discussion, May 4, 9:13 AM MST, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1013 AM MDT SUN MAY 4 2003

NORTHEAST QUARTER UPGRADED TO A HIGH WIND WARNING FOR THIS
AFTERNOON. GUSTS OF 45-50 MPH OBSERVED AT THE RATON AIRPORT THIS
PAST HOUR. MAIN CONCERN WILL BE THE I-25 CORRIDOR EAST OF THE
SANGRES AND NRN EC PLAINS. TUCUMCARI PROFILER INDICATING 45-50KT
WINDS EXTENDING THROUGH FAIRLY DEEP LAYER JUST ABOVE SURFACE...AND
THIS ALSO REFLECTED IN THE FDX-88D VWP.  ELSEWHERE... WIND ADVISORY
IN PLACE REMAINDER OF THE FORECAST AREA ALONG AND EAST OF THE
CENTRAL MOUNTAIN CHAIN. LOWERED MAX TEMPS A FEW DEGREES ACROSS THE
NORTHWEST...OTHERWISE CHANGES TO PREVIOUS FORECAST WERE FEW AND
MINOR. KJ

.ABQ...HIGH WIND WARNING THIS AFTERNOON NMZ005>007-011>013-
       WIND ADVISORY THIS AFTERNOON NMZ004-010-016>021-026-
       RED FLAG WARNING THIS AFTERNOON NMZ103-104-106>108
Hazardous weather outlook, May 4, 5:00 AM MST, 6 hours before
NMZ001>021-026-051200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT SUN MAY 4 2003

...WIND ADVISORY TODAY FROM THE CENTRAL MOUNTAINS EASTWARD...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

SUSTAINED WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH ARE EXPECTED
TODAY FROM THE CENTRAL MOUNTAINS EASTWARD TO THE TEXAS BORDER.
VISIBILITIES WILL BE REDUCED IN BLOWING DUST. CROSS WINDS WILL
PRESENT A PROBLEM FOR MOTORISTS OF HIGH PROFILE VEHICLES ON
NORTH-SOUTH ROADS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG THUNDERSTORMS ARE POSSIBLE IN THE EAST TUESDAY. ALTHOUGH
WINDY CONDITIONS ARE EXPECTED FOR MUCH OF THIS UPCOMING WEEK...
PARTICULARLY STRONG WINDS ARE POSSIBLE THURSDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

Event by event

5 high wind. Local standard time, as filed.

High Wind, Far Northeast Plains / Union Except X Nw / X Se Colfax

When
May 4, 11:00 AM MST to 5:00 PM MST
Where
Far Northeast Plains / Union Except X Nw / X Se Colfax forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Conchas Lake/Guadalupe / E San Miguel / Guadalupe

When
May 4, 11:00 AM MST to 5:00 PM MST
Where
Conchas Lake/Guadalupe / E San Miguel / Guadalupe forecast zone
Measured
37 kt (43 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Harding

When
May 4, 11:00 AM MST to 5:00 PM MST
Where
Harding forecast zone
Measured
36 kt (41 mph) estimated sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union

When
May 4, 11:00 AM MST to 5:00 PM MST
Where
Northeast Highlands / All But X W and X Se Colfax / All But X W Mora / C San Miguel / X Nw Union forecast zone
Measured
36 kt (41 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

High Wind, Quay

When
May 4, 11:00 AM MST to 5:00 PM MST
Where
Quay forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
OFFICIAL NWS OBS.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2003Every state in 2003This day in weather historyWarnings in New Mexico, May 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355725, 5355726, 5355727, 5355728, 5355729.